Hail, Lake of the Woods
- When
- September 11, 2:10 PM CST
- Where
- Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.710, -94.590
A strong upper level disturbance moving out of southern Canada helped fuel several strong thunderstorms across the Lake of the Woods region. One storm produced a wall cloud with a brief tornado touchdown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong upper level disturbance moving out of southern Canada helped fuel several strong thunderstorms across the Lake of the Woods region. One storm produced a wall cloud with a brief tornado touchdown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 258 PM CDT WED SEP 11 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 300 PM CDT WED SEP 11 2013 MODELS ARE IN GOOD OVERALL AGREEMENT...WITH NO MAJOR DIFFERENCES NOTED. FOR LATE THIS AFTERNOON...EXPECT A FEW STORMS IN THE FAR NE CLOSER TO 1000 J/KG SFC CAPE AND 35KT DEEP LAYERED SHEAR. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND/OR BRIEF GUSTY WINDS ALONG COLD FRONT. OTHERWISE...SKIES WILL CLEAR OVERNIGHT WITH NORTHERLY WINDS DECREASING AND TEMPS NEAR NORMAL. ON THU...IT WILL BE A COOL DAY WITH MOST AREAS IN THE UPPER 60S TO AROUND 70 SOUTH. EXPECT PLENTIFUL SUNSHINE AS WELL...WITH DEEP LAYERED DRYING/SUBSIDENCE. FOR THU NIGHT...EXPECT A COOL NIGHT WITH SOME MID/UPPER 30S POSSIBLE IN THE EAST AND NORTH LOCALLY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 300 PM CDT WED SEP 11 2013 FOR FRI...IT WILL BE DRY WITH TEMPS WARMING AND RETURN FLOW DEVELOPING BY AFTERNOON AS SFC HIGH SLIDES EAST. ON SATURDAY...SOME MOISTURE WILL RETURN BUT SHOULD LARGELY BE SHUNTED TO THE EAST BY AFTERNOON. THE LATEST MODEL GUIDANCE INDICATES THAT IT MAY REMAIN DRY WITH LACK OF DEEP LAYERED MOISTURE AND NO INSTABILITY...BUT WILL MAINTAIN SOME LOWER POPS THAT ALLBLEND HAS PLACED IN THE SOUTH AND FAR NORTHEAST ZONES. TEMPS COULD WARM MORE THAN PROGGED AS WELL IF THERE IS MORE SUNSHINE...SINCE WARMER 850MB TEMPS AROUND +16C SHOULD BE OVER AT LEAST THE SOUTHERN 1/3 OF THE AREA. FOR SUNDAY TO WEDNESDAY...OVERALL DRY PATTERN WITH 500MB NW TRANSITIONING TO SW FLOW AT THE BEGINNING OF NEXT WEEK. MODELS IN FAIR AGREEMENT WITH THE SYNOPTIC SCALE FEATURES AND USED THE CONSALL BLEND FOR THE FORECAST WITH LITTLE DEVIATION. SFC HIGH PRESSURE QUICKLY PUSHES ACROSS THE CWFA SUNDAY...PROVIDING A SUNNY BUT COOL AND BELOW NORMAL MAX TEMPS SUNDAY. 500MB RIDGE AXIS SLIDES EAST MONDAY AND THICKNESSES INCREASE AS WAA RAISES 850MB TEMPS 10 TO 15 DEGREES MONDAY INTO TUESDAY. WEAK WAVES IN THE SW FLOW MAKE IT POSSIBLE FOR SOME SHOWERS OR ISOLATED THUNDER ACTIVITY THOUGH VERY ISOLATED AND LIMITED IN NATURE... SPATIALLY AND TEMPORALLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1235 PM CDT WED SEP 11 2013 VFR FOR THE PERIOD WITH NW WINDS GUSTING TO 20 TO 25 KTS THIS AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...JK/DK AVIATION...JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 539 AM CDT WED SEP 11 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 539 AM CDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT WED SEP 11 2013
MNZ006-112045-
LAKE OF THE WOODS MN-
254 PM CDT WED SEP 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE OF THE WOODS COUNTY
UNTIL 345 PM CDT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES NORTH OF WARROAD...OR 27 MILES NORTHEAST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
ARNESEN AROUND 310 PM CDT.
LONG POINT AROUND 315 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4883 9469 4879 9469 4900 9530 4901 9529
4901 9516 4916 9515 4906 9472 4888 9467
TIME...MOT...LOC 1953Z 298DEG 32KT 4907 9525
JKThe Fargo/Grand Forks radar (KMVX), 242 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Strong winds were reported around Arneson.
This tornado tracked intermittently with damage mainly to occasional broken tree branches. Peak winds estimated to 70 mph.
A wall cloud was also reported.
Ping pong ball sized hail fell, knocking branches off some trees.
The ground was white with hail. The depth was at least an inch deep.
A few trees and several large tree branches were broken down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468345, 468346, 478545, 468348, 468349, 468350, 470117.